CSN Login
Members Online: 12

Low Magnesium... Anybody experience because of chemo

Glad to be done's picture
Glad to be done
Posts: 558
Joined: Jul 2012

My magnesium is low and has been since like half way through treatments. My doc had me on slow mag which is a time released magnesium but that has not helped. Now she has me on a total of 1600 mg of magnesium a day. 2 in the morning and 2 at night.

Low magnesium contributes to alot of joint and muscle pain. I gotta say since she switched me I am actually feeling alot less achy. Of course she has me on 1200 mg more a day than the normal intake..

Anybody else have problems with their magnesium. I am not sure if it was the cisplatin or taxol or just chemo in general......

kikz's picture
kikz
Posts: 1270
Joined: Jun 2010

after the second infusion of my third cycle of cisplatin/taxol I was hospitalized when all my electrolytes tanked. The worst was potassium but I was also given doses of magnesium. Though I had made two phone calls to the doctor, I should have insisted on being seen. I ended up in the ER on route to the doctor appointment.

Karen

poopergirl14052's picture
poopergirl14052
Posts: 1151
Joined: Nov 2010

Since I started tx in 2009. Back then I did not have a port and got it iv...very very painful and had to stop. They put mr on mag oxide thank goodness but it gave me the poopsies.. My levels were only slightly low but md insisted on taking these. There are foods you can eat also such as nuts etc...Val

Glad to be done's picture
Glad to be done
Posts: 558
Joined: Jul 2012

Yeah I have that same reaction with them too. I looked at a list of high magnesium foods so I am eating alot of brocolli and nuts. Spinach is on there too but it says cooked and I dont like cooked spinach. Love nuts. I will say though in this short time i have been taking them my joints feel so much better... My shoulders were so sore it hurt to take a tank top off

Cindy Bear
Posts: 561
Joined: Jul 2009

Hello. Have you tried taking nice long baths with Epsom salts. Epsom salt is full of magnesium and as you soak in the tub, the magnesium soaks in and supposedly the epsom salts also help detoxify your body. I would recommend a good quality salt. Like Dr. Teal's or something. Most drug stores do carry. Good luck and let me know how that works if you try it!

Mwee's picture
Mwee
Posts: 1316
Joined: Nov 2009

I'm on magnesium supplements and my level is checked with each blood test before chemo. It's made a world of diffence in lessening body and joint aches that I used to think were just something I had to accept as chemo side effects.
(((HUGS))) Maria

Tina Brown's picture
Tina Brown
Posts: 1054
Joined: Nov 2009

I was told I have low magnesium by my Oncologist but I don't seem to have any problems. When I have my next Cisplatin they will give me magnesium at the same time.

Tina xx

Glad to be done's picture
Glad to be done
Posts: 558
Joined: Jul 2012

Mine is VeRY low so she has me on 1600 mg a day. Normal is 400. I was taking 2 AM and 2 PM but it was wreaking havoc with my stomach and intestines if you know what I mean. Now I am on 1 four times a day when I eat... Hope it gets it back up. Must be working. I have noticed alot less muscle ache the last few days

Felicia_205's picture
Felicia_205
Posts: 79
Joined: Jun 2012

Is it just the mag or is it other electrolytes as well? I am always mag potassasium vitamin b and d deficiant even when i am not on chemo because of my bowel resection i dont absorb them from food. Just wondering if there is anyone else out there who has this problem?

Glad to be done's picture
Glad to be done
Posts: 558
Joined: Jul 2012

I am not sure. I know my potassium is ok because that was just checked last week before my surgery. Would low vitamins b12 of 6 make you joints hurt. It is mostly my right shoulder. Feels like I slept on it wrong ALL the time

Felicia_205's picture
Felicia_205
Posts: 79
Joined: Jun 2012

b vitamins give you energy but as far as the shoulder pain goes it depends on what kind of pain it is. If it is muscular it could be the mag but chemo is hard on your joints, I have arthritis anyways so I get horrible joint pains from chemo. Massage therepy could help alot. But you might have to get a doctors note of approval since youve had cancer. I used to do massage therapy and we werent allowed to work on people with certian conditions without a note. I was 5 hours away from graduating when I got sick the first time and now my schools not there anymore. but anyways getting off track sorry lol. An osteo massage therapist will work wonders on your joints and muscles. Much better than a swedish massage.

Seraph98
Posts: 5
Joined: Aug 2012

Mine just came back very low so I'm getting IV mag with my treatments and then a pretty heafty supplement to take daily.
I also have low hemoglobin and hematocrit so I'll be getting my first (and hopefully last) transfusion on Friday. My sister-in-law says she felt so much better after her transfusion... I'm hoping for that same energy boost! My dad used to say it made him feel better too.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network